Texas, 2004Hail in Texas, March 24, 2004
March 24, 2004 · NWS MAF · 3 events in 2 counties and zones
Isolated severe thunderstorms developed over the eastern Permian Basin and the Lower Trans Pecos regions of West Texas during the late afternoon and evening hours of the 24th. This activity developed along a dryline.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms developed over the eastern Permian Basin and the Lower Trans Pecos regions of West Texas during the late afternoon and evening hours of the 24th. This activity developed along a dryline. Large hail fell on the community of Colorado City for an extended period of time and damaged several vehicles.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 24, 2:25 PM CST, 3 hours 7 minutes earlier.
Area forecast discussion, Mar 24, 2:25 PM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
225 PM CST WED MAR 24 2004
.SHORT TERM...
NEAR ZONAL FLOW IN THE UPPER LEVELS WITH A TROUGH TRYING TO COME
ONSHORE IN THE WEST. MODELS DID SHOW A WEAK SHORTWAVE COMING
THROUGH THE AREA THIS AFTERNOON AND EVENING... BUT NOT SEEING MUCH
ON WATER VAPOR YET. AT THE SURFACE A MESO LOW OVER WESTERN KANSAS
IS EXPECTED TO OPEN BACK UP INTO A LEESIDE TROUGH OVERNIGHT KEEPING
SOUTHERLY WINDS ACROSS THE AREA. COMBINATION OF THIS SOUTH WIND AND
DEWPOINTS IN THE 50S OVERNIGHT WILL RESULT IN WARM MORNING
TEMPERATURES... RAISED LOWS SLIGHTLY. MAY ALSO SEE SOME PATCHY FOG
IN THE MORNING BUT NOT LOOKING FOR VISIBILITIES TO BE TOO LOW. WITH
BOUNDARIES FROM PREVIOUS STORMS AND A WEAK SHORTWAVE POSSIBLY IN THE
AREA WILL CONTINUE LOW POPS. CHANCE FOR STORMS LOOK BEST IN THE
EAST. EARLIER SHIFT MENTIONED POSSIBILITY OF SOME OF THESE STORMS
BECOMING SEVERE THIS AFTERNOON AND EVENING... AND THAT STILL LOOKS
POSSIBLE.
.LONG TERM...
INSTABILITY AND PASSING WEAK SHORTWAVES IN ZONAL FLOW SHOULD REMAIN
WITH US THROUGH THIS WEEKEND. SOUTHERLY WINDS AT THE SURFACE WILL
KEEP LOWER LEVEL MOISTURE ABUNDANT OVER THE EASTERN HALF OF THE
CWA. WILL KEEP DAILY SLIGHT CHANCE OF POPS WITH THIS PATTERN
PERSISTING THROUGH SATURDAY. TEMPERATURES WILL AGAIN BE VERY WELL
ABOVE NORMAL FOR THURSDAY...THEN COOL TO CLOSER TO NORMAL FOR
FRIDAY IN THE PERMIAN BASIN AS THE 850MB THERMAL RIDGE SHIFTS
SLIGHTLY BACK TO THE WEST. TEMPERATURES FURTHER OUT IN THE EXTENDED
GET PROBLEMATIC DUE TO UNCERTAINTY IN THE PATTERN.
BY SATURDAY NIGHT...MODELS BEGIN DIVERGING QUITE A BIT IN THEIR
SOLUTIONS. A SHORTWAVE TROUGH APPROACHES FROM THE WEST FRIDAY
NIGHT...AND THAT IS WHEN THE MODELS BEGIN DIVERGING. THE GFSLR AND
ECMWF BOTH DEVELOP A CUT OFF LOW...BUT SEND IT IN OPPOSITE
DIRECTIONS. THE GFSLR ALLOWS THE LOW TO BE CAUGHT IN SOUTHWESTERLY
FLOW WHILE THE ECMWF RETROGRADES THE LOW TO THE SOUTHWEST. THE
GFS/AVN AND ETA RETAIN THE OPEN WAVE STRUCTURE AND BRING THE TROUGH
INTO NEW MEXICO BY SATURDAY NIGHT. WITH THE HIGH LEVEL OF
UNCERTAINTY AT THIS POINT AND LOW CONFIDENCE IN ANY ONE SOLUTION...
CANNOT JUSTIFY CHANGING THE CURRENT FORECAST TOO MUCH. DID LOWER THE
POPS SATURDAY NIGHT SLIGHTLY AND ADJUSTED ORIENTATION...BUT NO OTHER
MAJOR CHANGES WILL BE MADE.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 60 86 55 80 / 20 20 20 20
CARLSBAD NM 54 89 55 87 / 10 0 0 10
DRYDEN TX 59 81 60 80 / 20 20 20 20
FORT STOCKTON TX 60 89 57 84 / 20 20 20 20
GUADALUPE PASS TX 55 83 56 79 / 10 0 0 0
HOBBS NM 57 89 56 85 / 10 0 0 20
MARFA TX 48 80 47 79 / 20 20 20 10
MIDLAND INTL AIRPORT TX 58 86 57 82 / 20 20 20 20
ODESSA TX 59 86 58 83 / 20 20 20 20
WINK TX 59 93 58 86 / 20 10 10 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.
&&
72/20
Hazardous weather outlook, Mar 24, 2:30 PM CST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CST WED MAR 24 2004
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-250900-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
230 PM CST (130 PM MST) WED MAR 24 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING ACROSS THE PERMIAN
BASIN SOUTHWARD TO THE BIG BEND AND WESTWARD ACROSS THE SOUTHEAST NEW
MEXICO PLAINS. THERE IS THE POTENTIAL FOR A FEW STORMS THIS EVENING
TO PRODUCE SMALL HAIL AND STRONG OUTFLOW WINDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE OVER THE NEXT FEW
DAYS...MAINLY ALONG AND EAST OF THE PECOS RIVER. A FEW STORMS MAY
BECOME SEVERE THURSDAY AND FRIDAY...WITH THE POTENTIAL FOR
LARGE HAIL OR DAMAGING WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Hail, Scurry
- When
- March 24, 5:32 PM CST
- Where
- Scurry County, Dunn
- Measured
- 0.88 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 32.567, -100.883
The first of two separate severe thunderstorms to affect the Dunn community during the late afternoon of the 24th produced nickel size hail.
Hail, Scurry
- When
- March 24, 6:15 PM CST
- Where
- Scurry County, Dunn
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.567, -100.883
The second hail storm of the day to affect the Dunn community produced penny size hail.
Hail, Mitchell
- When
- March 24, 6:30 PM CST to 6:44 PM CST
- Where
- Mitchell County, Colorado City
- Measured
- 1.5 in hail
- Property damage
- $25,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 32.400, -100.850
Reports indicate that hail ranging in size from quarters to ping pong balls fell in the town of Colorado City for fourteen minutes. Several cars were severely damaged.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, March 24, 20046 injured · 1 event
- Blizzard and Cold in Alaska, March 24 to 25, 20044 events
- Hail in Iowa, March 24, 2004$6,000 · 1.75 in hail · 3 events
- Hail in Iowa, March 24, 20040.75 in hail · 2 events
- Hail in Washington, March 24, 20040.75 in hail · 1 event
- Tornado in Colorado, March 24, 2004F0 · 1 event
- Strong Wind in Washington, March 24, 2004$10,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389867, 5389869, 5389868.